Try it
Dermatology · Infections: bacterial, viral, fungal, parasitic: nodular scabies
Sample itemEight weeks after completing permethrin for scabies, a man still has intensely itchy firm red-brown nodules on the scrotum and in the axillae. Skin scrapings show no mites. What is the best explanation and management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Persisting hypersensitivity to mite antigen, treated with a potent or intralesional steroid
Nodular scabies is a delayed hypersensitivity response to retained dead mites and their products, favouring covered sites such as genitalia and axillae. It can persist for weeks to months after cure, so a potent topical or intralesional corticosteroid is used rather than more scabicide.
Option by option
A. Persisting hypersensitivity to mite antigen, treated with a potent or intralesional steroid (correct)
Correct. The nodules reflect an immune reaction to mite remnants and respond to corticosteroids.
B. Resistant mites, treated by repeating the scabicide course
Repeating scabicides is unnecessary when scrapings are negative and the mite has been cleared.
C. Secondary syphilis, treated with benzathine penicillin
Secondary syphilis gives a non-itchy rash with palm and sole involvement and positive serology, and does not explain nodules after treated scabies.
D. Cutaneous lymphoma, treated by wide excision
Lymphoma is rare and would not be assumed in a post-scabies nodule without biopsy evidence.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…